North Carolina, 2015Damaging Wind in North Carolina, July 1, 2015
July 1, 2015 · NWS RNK · 1 event in 1 county or zone
A severe thunderstorm developed over southeast Rockingham County. It produced damaging winds that downed two trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over southeast Rockingham County. It produced damaging winds that downed two trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 6:03 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 1, 6:03 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT WED JUL 1 2015
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA FOR THE
NEXT SEVERAL DAYS. THERE WILL BE SEVERAL WAVES OF LOW PRESSURE
PASSING ACROSS THE BOUNDARY KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN OUR FORECAST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 655 PM EDT WEDNESDAY...
FOR THIS EVENING...HAVE TONED DOWN THE EXPANSE OF THE POTENTIAL
THUNDERSTORM ACTIVITY. WHILE ISOLATED TO SCATTERED SHOWERS ARE
STILL ANTICIPATED OVER MAINLY WESTERN AND SOUTHERN PARTS OF THE
REGION...THUNDERSTORMS WILL BE VERY HIT AND MISS. SHOWER ACTIVITYWILL
BE GREATEST ALONG AND WEST OF INTERSTATE 77 IN VIRGINIA AND WEST
VIRGINIA. FOR NORTH CAROLINA...A CLUSTER OF SHOWERS WILL CONTINUE
TO MAKE PROGRESSION EASTWARD ALONG THE NC/VA BORDER. THE NORTHERN
EXTENT OF THE ACTIVITY MAY REACH THE I-64 CORRIDOR BETWEEN 800 PM
AND 1000 PM. HAVE MADE NO ADJUSTMENTS TO THE OVERNIGHT LOW
TEMPERATURE...BUT HAVE TWEAKED HOURLY TEMPERATURES...DEW POINTS
AND WINDS THROUGH THE NEXT FEW HOURS BASED UPON THE LATESTOBSERVATIONS
AND EXPECTED TRENDS THROUGH THE EVENING.
AS OF 310 PM EDT WEDNESDAY...
AIRMASS ALOFT IS DRY THIS AFTERNOON PER WV LOOP...BUT EXPECT
MOISTURE IN TN/KY TO MOVE INTO THE FAR SW VA AND NW NC AREA BY EARLY
EVENING. UNTIL THEN JUST ISOLATED CONVECTION AT BEST UNDER
HAZY/SMOKY SUNSHINE WITH SOME CU.
THE MODELS ARE GENERALLY IN AGREEMENT ON HOLDING THIS MESOSCALE
CONVECTIVE SYSTEM OVER KY IN PLACE ENTERING THE MTNS THIS
EVENING...THOUGH BULK OF HEAVIER CONVECTION TRACKS MORE TOWARD THE
SMOKYS. WILL HIGHLIGHT HIGHER POPS INTO THIS EVENING IN THE
SOUTHWEST WITH LOW CHANCE INTO THE FAR SOUTHEAST AND NORTHERN CWA.
AS WE HEAD OVERNIGHT THE UPPER IMPULSE SHIFTS ACROSS THE PIEDMONT OF
NC WITH MODELS SHOWING MORE NWD SHIFT IN SHOWERS. BY THIS TIME
SHOULD BE LESS ACTIVE WITH THUNDER AND DURING THE OVERNIGHT THE
THREAT IS LESS SO LOWERED POPS.
FOR THURSDAY STRONG SHORTWAVE WILL SHIFT FROM IL/WRN KY INTO SW
VA/NW NC. ALL MODELS SHOWING A MORE CLOUDY DAY WITH HIGH CHANCE TO
CATEGORICAL THREAT OF SHOWERS AND SOME THUNDERSTORMS. THE
INSTABILITY WILL BE LIMITED SO SVR THREAT IS LOW. WITH CLOUDS AND
HIGHER POPS WENT CLOSE TO MAV/MET WITH LOWER TO MID 70S WEST TO
LOWER TO MID 80S EAST.
WILL HAVE TO WATCH FOR TRAINING OF HEAVIER SHOWERS THURSDAY AND
POSSIBLE FLOODING. AT THIS TIME...THE AREA HAS BEEN GETTING ISOLATED
HEAVY AMOUNTS. WILL HIGHLIGHT IN THE HWO THE HEAVY RAIN/ISOLATED
FLOODING THREAT MAINLY OVER THE WESTERN FORECAST AREA.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 252 PM EDT WEDNESDAY...
AN UPPER LEVEL TROUGH WILL PIVOT OVER
THE GREAT LAKES THURSDAY NIGHT...PUSHING A SURFACE LOW EAST ACROSS
THE MISSISSIPPI VALLEY. THIS LOW WILL ALSO TRACK ALONG A STATIONARY
BOUNDARY DRAPED OVER KENTUCKY AND OHIO THROUGH THE DAY FRIDAY.
PREFRONTAL SHORTWAVES...AHEAD OF THE SURFACE LOW...WILL BRING
SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THURSDAY EVENING.
WITH THE APPROACHING SURFACE LOW AND LINGERING
INSTABILITIES...CONVECTION MAY PERSIST THROUGH THE NIGHT AND
POSSIBLY INTO FRIDAY MORNING. THE UPPER LEVEL TROUGH WILL REMAIN TO
THE WEST FRIDAY AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE
REGION DURING THE AFTERNOON AND EVENING. THE SURFACE BOUNDARY SHOULD
TRACK SOUTH INTO NORTH CAROLINA BY SATURDAY MORNING...DECREASE RAIN
CHANCES GOING INTO THE WEEKEND.
WITH A VERY GOOD CHANCE FOR THICK CLOUDS AND SHOWERS...TEMPERATURES
FRIDAY WILL RUN BELOW NORMAL WITH MID TO UPPER 70S WEST AND 80F-85F
EAST.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 305 PM EDT WEDNESDAY...
A SURFACE BOUNDARY WILL STALL OVER THE CAROLINAS OVER THE WEEKEND.
AN UPPER LEVEL TROUGH OVER THE GREAT LAKES AND OHIO VALLEY WILL
GENERATE WAVES ALONG THE FRONT...TRACKING MOST OF THEM ACROSS NORTH
CAROLINA OVER THE WEEKEND. RAIN CHANCES WILL BE HIGHER ALONG AND
SOUTH OF THE VA-NC BORDER. WITH THE BOUNDARY BEING SOUTH OF THE
AREA...STRONG TO SEVERE STORMS WILL BE LIMITED. ON MONDAY AND
TUESDAY...THE REGION GETS BACK INTO A TYPICAL SUMMER PATTERN WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A COLD FRONT
APPROACHES THE AREA ON WEDNESDAY...POSSIBLY STALLING OVER THE
CAROLINAS ON THURSDAY OF NEXT WEEK.
NEAR NORMAL TEMPERATURES ARE EXPECTED THIS WEEKEND THEN MODERATE
WARMER THAN NORMAL MONDAY AND TUESDAY...AHEAD OF THE NEXT FRONT.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 135 PM EDT WEDNESDAY...
HAVE VFR THROUGH THE AFTERNOON WITH LIMITED CONVECTION. HIGH-RES
MODELS ARE FAVORING SHOWERS AND STORMS TO FORM BETWEEN LYH/DAN BUT
THE CONFIDENCE IS LOW TO EVEN ADD VCTS AT THOSE TERMINALS. TOWARD
EVENING THERE IS A POTENTIAL CONVECTION NOW OVER TN/KY TO MOVE
INTO BLF/TRI AREA...AND THIS WILL BE MAINLY AFTER 21Z...SO HAVE
VCTS AT BLF. MODELS SHOW THIS ACTIVITY INCREASING TONIGHT WITH
MORE OF A SRN CWA TRACK...WHERE LYH/ROA MAY NOT SEE ANYTHING...BUT
ENOUGH CONFIDENCE TO HAVE PREDOMINANT SHRA AT BLF/LWB/BCB LATE.
GIVEN MORE CLOUDS THINK THE FOG THREAT WILL BE LIMITED...SO KEPT
IT MORE IFR/MVFR.
WINDS WILL BE ON THE LIGHT SIDE WITH SOME LOW END GUSTS EARLY THIS
AFTERNOON.
EXTENDED AVIATION DISCUSSION...
THE REGION WILL BE IN A GENERAL NORTHWEST FLOW PATTERN THROUGH
SATURDAY. WHILE ISOLATED TO SCATTERED SHOWERS AND STORMS CANNOT BE
RULE OUT ANY OF THESE DAYS...THE BEST POTENTIAL WILL BE ON
THURSDAY...THEN AGAIN LATER FRIDAY...FOLLOWED BY A THIRD
POTENTIAL INCREASE IN COVERAGE ON SATURDAY AS SEPARATE SHORTWAVE
TROUGHS PROGRESS TROUGH THE NORTHWEST FLOW.
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE AREA MUCH OF THE
TIME. THE EXCEPTIONS WILL COME AS TEMPORARY DECREASES WITHIN ANY
HEAVIER RAIN SHOWERS OR THUNDERSTORMS...AND THEN LATE AT NIGHT AND
EARLY MORNING DUE TO RIVER OR MOUNTAIN VALLEY FOG...ESPECIALLY IN
AREAS THAT RECEIVED PRECIPITATION THE DAY BEFORE.
SUNDAY INTO MONDAY HEIGHTS RISE BUT THERE REMAINS AN UPPER TROUGH
MOVING OVER THE MID ATLANTIC DURING THIS TIME SO STORMS ARE NEVER
OUT OF THE FORECAST.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...MBS/WP
NEAR TERM...DS/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JM/WP
Hazardous weather outlook, Jul 1, 2:42 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT WED JUL 1 2015
NCZ001-002-018-VAZ007-009>017-WVZ042-043-021945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-
342 PM EDT WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN AREA OF SHOWERS AND THUNDERSTORMS SEEMS LIKELY LATER TONIGHT
AND AGAIN THURSDAY IN THE MOUNTAINS. SOME OF THESE STORMS
ESPECIALLY THURSDAY COULD BRING TORRENTIAL DOWNPOURS. IF THE
STORMS ARE TRAINING OVER THE SAME AREA...LOCALIZED FLOODING IS A
STRONG POSSIBILITY. THERE IS ALSO AN OUTSIDE THREAT OF GUSTY WINDS
TONIGHT AND THURSDAY WITH THE STRONGER STORMS.
THIS PATTERN STAYS WITH US INTO THE WEEKEND...SO SOME LOCALIZED
HEAVY RAIN OR FLOODING MAY OCCUR FRIDAY AND SATURDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044-
507-508-021945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
342 PM EDT WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 7:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT WED JUL 1 2015
NCZ005-020030-
ROCKINGHAM-
801 PM EDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM COUNTY...
AT 800 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE TOWNSEND
IN GUILFORD COUNTY...MOVING NORTHEAST AT 15 MPH. STRONG THUNDERSTORM
ACTIVITY IS BUILDING NORTHWARD...AND MAY ENTER SOUTHEAST ROCKINGHAM
COUNTY BEFORE 830 PM. ANY STORMS WHICH REACH INTO ROCKINGHAM COUNTY
MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. REMAIN ALERT FOR
ANY SEVERE THUNDERSTORM WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3625 7986 3645 7952 3624 7954
TIME...MOT...LOC 0000Z 235DEG 14KT 3619 7977
16
Special weather statement, Jul 1, 7:13 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT WED JUL 1 2015
NCZ005-020045-
ROCKINGHAM-
813 PM EDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM COUNTY...
AT 813 PM EDT...A STRONG THUNDERSTORM WAS OVER MONROETON...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
LAWSONVILLE...
MONROETON...
AND HAW RIVER STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3625 7979 3626 7980 3645 7952 3624 7953
TIME...MOT...LOC 0013Z 237DEG 17KT 3625 7971
16
Thunderstorm Wind, Rockingham
- When
- July 1, 7:23 PM EST
- Where
- Rockingham County, 2.87 mi WSW of Reidsville Arpt to 1.49 mi SSW of Reidsville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.320, -79.680
Thunderstorm winds blew one tree down on Lawndale Drive and another down at the intersection of Routes 29 and 87. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584066.